Hi from new member and question about Metoprolol and low blood pressure

Hi there! 

My Norwegian mom is 79 and just had a pacemaker placed in three weeks ago. She has always had low blood pressure and was misdiagnosed with aFib, and has now been given the diagnosis of "sick sinus syndrome" after having swings in her rhythm that had her alternately faint and have rapid heartbeat. 

She was on beta blockers and blood thinners at various points since her aFib diagnosis about 7 years ago, and they made her feel dizzy and have little energy. 

Now with the pacemaker, she was placed on Isoptin, but had problems such as swinging rhythm, legs felt like stones, her head felt heavy, a sense of imbalance, and little energy.

Yesterday the doctor switched her to Metoprolol (50 mg 2x daily), and the heart rate is at 65 beats per minute. 

She and I are wondering why she needs to take beta blockers in the first place, and if they have made her intial problem worse? She feels skeptical towards the medication, with good reason, but the doctors say she must take them with the pacemaker. I'm not really finding clear info online geared towards her particular issue, and hope that some of you can help us find some clarity on what is going on. 

Thank you so much,

Sarah Cecilie


2 Comments

Betablockers and pacemaker

by Selwyn - 2020-01-04 07:25:14

The pacemaker will control any slow heart beat, not any increase in heart beat. 

It seems from your posting that the ' swinging rhythm' needs to be explained. Does she have atrial fibrillation ( you mention a 'misdiagnosis')?

At the age of 79, and a rapid increase in heart beat could cause permanent damage ( myocardial infarct) or death.  Metoprolol would protect against this as it has anti-arhythmic properties, the pacemaker stopping the metoprolol from reducing the heart rate. 

Should your Mother have atrial fibrillation, she should ( if there are no contraindications) be anticoagulated as there is a risk of blood clot with the arrhythmia and subsequent stroke. My Mother had AF, a PM, was anticoagulated, and died from a severe stroke. Anticoagulants reduce the risk but are not perfect.

( see https://www.chadsvasc.org ).

Hope this makes things clearer.

 

Metoprolol

by AgentX86 - 2020-01-04 11:02:35

My initial thoughts were the same as Selwyn's.  However, the one to ask is the doctor who put her on the drug.  He should have no trouble explaining his thought process.

That disclaimer aside, my guess is that since she had alternate high heart rates and slow (tachy-Brady), the pacemaker was implanted to take take care of the Brady part but doesn't anything for the tachy part.  The drugs are used to lower heart rate to take care of the high heart rates.  Isoptin is a calcium channel blocker.  Since she didn't do well on a CCB, her doctor switched her to a beta blocker (metoprolol).  These two classes of drugs have similar properties and are often substituted for each other if the patient has a problem with one.

I second the recommendation for an anticoagulant if she has any arrhythmia (it could be just tachy-Brady, though).  Strokes are serious business and death is not the worst of possible outcomes.

You know you're wired when...

You have a T-shirt that reads “Wired4Sound”.

Member Quotes

I, too, am feeling tons better since my implant.